MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. AVITENE; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED

DAVOL INC., SUB. C.R. BARD, INC. AVITENE; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Catalog Number 1010020
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The sample was returned for evaluation.The avitene sample was noted to be the consistency of paste not of flour.Based on this it appears that the avitene flour had been mixed by the user with some type of fluid (i.E.Saline) after opening.There was what appeared to be a some type of foreign material noted to be laying on the surface of the paste, note the material was not intertwined within the product.The foreign material was removed from the product for visualization under magnification.The product foil pouch was intact, ruling out possible material from the foil pouch during the opening process.The foreign material appears to be metallic in nature.Under further magnification the material appears to be a small metal fragment.At this time it is unknown when this metal fragment was introduced into the avitene flour as the product was opened and mixed with a fluid by the user.The sample has been sent out for analysis and positive identification of the foreign material.Once the test results have been provided to davol a supplemental mdr will be submitted to document the results.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that when the medical staff opened the tray of bard avitene flour, a piece of foreign matter was noted to be in the flour.Upon receipt of the sample it was noted that the foreign material was a small metal fragment.This fragment could present as a harm to the patient if it had gone undetected or had been left in the patient following use of the product.Therefore this mdr is filed to document this event.
 
Additional Manufacturer Narrative
This is an addendum to the initial report to document the results of the analysis performed on the foreign material found in the returned sample.The results of the analysis are as follows: strong signal for: chromium, nickel, copper, iron cobalt, tungsten.Weak signal for: molybdenum, manganese.The metals that were found are commonly found in different grades of stainless steel.It is likely that the unknown material found came from a stainless steel source.As previously reported when returned the consistency of the sample was of paste not of flour.Based on this it appears that the avitene flour had been mixed by the user with some type of fluid (i.E.Saline) after opening.The foreign material was found to be laying on the surface of the paste and not intertwined within the product.At this time it is unknown when this metal fragment was introduced into the avitene flour as the product was opened and mixed with a fluid by the user.

Brand Name
AVITENE
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key6706739
Report Number1213643-2017-00402
Device Sequence Number1038404
Product Code LMF
UDI-Device Identifier00801741000386
UDI-Public(01)00801741000386(17)201128(10)WBAXFD44
Combination Product (Y/N)N
PMA/510(K) Number
P80002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2020
Device Catalogue Number1010020
Device Lot NumberWBAXFD44
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2017
Initial Date Received by Manufacturer 06/19/2017
Supplement Date Received by Manufacturer07/12/2017
Initial Report FDA Received Date07/12/2017
Supplement Report FDA Received Date08/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1